Alert archive / West Virginia / Flash Flood Warnings in 2025

Flash Flood Warning 151, NWS Charleston, WV

August 14, 2025Cabell County, Lincoln County, Wayne County, West Virginia

NWS Charleston, WV issued this flash flood warning at Aug 14, 2025, 12:01 AM EDT for Cabell County, Lincoln County, Wayne County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2025, 12:01 AM EDT (04:01 UTC)
Expired
Aug 14, 2025, 2:47 AM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Cabell County, WV, Lincoln County, WV, Wayne County, WV

The radar

The Charleston,WV radar (KRLX), 51 km from the middle of the area, began a volume at 04:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2025-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1133 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2025-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1133 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1042 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

798 
WGUS51 KRLX 140401
FFWRLX
WVC011-043-099-140800-
/O.NEW.KRLX.FF.W.0151.250814T0401Z-250814T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
1201 AM EDT Thu Aug 14 2025

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Southwestern Cabell County in central West Virginia...
  Northwestern Lincoln County in central West Virginia...
  Northern Wayne County in western West Virginia...

* Until 400 AM EDT.

* At 1201 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2.5 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Huntington, Wayne, Beech Fork State Park, Ranger, Spurlockville, 
  West Hamlin, Branchland, Myra, Palermo and Lavalette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3836 8241 3830 8221 3822 8196 3806 8202
      3814 8229 3817 8238 3831 8257 3841 8250

FLASH FLOOD...RADAR INDICATED

$$

20
1 follow-up statement
065 
WGUS71 KRLX 140647
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
247 AM EDT Thu Aug 14 2025

WVC011-043-099-140657-
/O.CAN.KRLX.FF.W.0151.000000T0000Z-250814T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cabell WV-Lincoln WV-Wayne WV-
247 AM EDT Thu Aug 14 2025

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN CABELL, 
NORTHWESTERN LINCOLN AND NORTHERN WAYNE COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please heed any road closures.

&&

LAT...LON 3836 8241 3830 8221 3822 8196 3806 8202
      3814 8229 3817 8238 3831 8257 3841 8250

$$

20

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 10:32 PM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 13, 10:32 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1032 PM EDT Wed Aug 13 2025

.SYNOPSIS...
Showers and storms continue tonight, then becoming more diurnal
and confined to the mountains headed into the weekend. Turning
hotter this weekend as high pressure builds.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 1031 PM Wednesday...

Updated the PoPs once more with some new shoft-range model data.
Still seeing a chain of showers and thunderstorms across the
Huntington Metro Area and just south of Charleston. Most of the
severe threat has waned, but these slower moving storms are
producing rather efficient rainfall rates due to precipitable
water values between 1.6" and 1.9". Rates have been upwards of
3-4"/hour in quite a few locations. This has prompted the
issuance of new flash flood warnings with cells continuing to
backbuild across the warned areas. Locations in and around
Huntington and Barboursville will likely see some flash flooding
issues for the next hour or so.

As of 446 PM Wednesday...

Deviated from the blend of models to go with widespread likely
PoPs across a bulk of the area this afternoon, especially across
the northern half of the forecast area. Showers and thunderstorms
are scattered in nature this afternoon as a cold front pushes
through the area. CAMs show this activity persisting into the
evening with a final push of precipitation moving through
overnight.

As of 225 PM Wednesday...

Active weather is underway this afternoon amid a typical
summer-like pattern, with seasonable temperatures in the mid to
upper 80s, coupled with excess low level moisture and an
encroaching cold front. This set up will continue to encourage
scattered showers and storms throughout the afternoon and
evening, with some growing strong and tall enough with the
capability of producing gusty winds and small hail. Otherwise,
activity today will mainly be monitored for potential of heavy
downpours that could lead to localized water issues.

SPC Mesoanalysis shows current Precipitable Water values
ranging between 1.8 to 2 inches over the area, depicting above
normal conditions for this time of year. One hour FFG values
remain steady around 2 inches or more for the Middle Ohio Valley
and down into the southern coalfields, but a few spots of 1.75
inches are present for locations around northeast WV. Repetitive
showers and storms will also have to be considered with
activity today as precipitation will continuously stream through
the region out ahead of the cold front, analyzed to still be
back in northwest Ohio at the time of writing.

Precipitation gradually wanes after sunset this evening as the
front is anticipated to slide overhead. A plethora of low level
moisture left behind from today's activity, coupled with calming
winds along the frontal boundary will encourage a combination of
low stratus and river valley fog overnight into Thursday
morning. Skies will be slow to clear out on Thursday as a result
of the front loitering over the area, but should begin to see a
shift in shower and storm coverage and becoming confined along
the mountains where unstable conditions precede the boundary.

Temperatures could be tempered on Thursday by the presence of
the frontal boundary and lingering cloud coverage, but forecast
highs for both today and tomorrow afternoon advertise readings
in the upper 80s to low 90s across the lowlands and 70s along
the higher terrain. Overnight lows tumble down into the 50s and
60s tonight, with near zero dewpoint depressions also pointing
to a decent signature for river valley fog early Thursday
morning.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
As of 225 PM Wednesday...

Shower and storm potential becomes geared toward diurnally
driven opportunities along the mountains for the end of the week
and into the start of the weekend as high pressure strengthens
off the coast of the Carolinas. The cold front at the forefront
of the near term period will slide further southward on Friday
and Saturday, with lowland areas becoming nestled beneath nearby
high pressure. Strengthening onshore flow will yield an uptick
in moisture over the next several days, encouraging the return
of hot and humid weather on Saturday and beyond into the long
term forecast period. All these fixtures will then result in a
repetitive forecast, advertising heat and humidity for our lower
elevations each afternoon with a splash of a few showers and
storms along our mountain zones.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 225 PM Wednesday...

Robust ridging aloft will encourage a hindrance to strong
disturbances from reaching the Ohio Valley through the course of
the extended period. However, moisture will continue to be
ushered up into the forecast area along southerly low level flow
and will work in tandem with diurnal heating to produce daily
thunderstorm opportunities, especially along our mountain zones
and eastward into the Mid-Atlantic. A few notable ripples of
mid-level energy could slither down along the ridge to
potentially yield additional showers or storms across the north-
central lowlands early next week with the help of a surface cold
front, but some uncertainty remains in regards to its location
and strength.

The heat wave beginning in the short term will continue to
thrive for the late weekend and into the start of next week.
Afternoon temperatures will soar into the low 90s each day
within the lowlands, which coupled with a plethora of low level
moisture will result in heat indices stretching into the low
100s for some starting on Sunday. Certainly something to be
mindful of in the event headlines for heat could be needed.

&&

.AVIATION /03Z THURSDAY THROUGH MONDAY/...
As of 804 PM Wednesday...

Scattered showers and thunderstorms will continue into evening
and overnight hours. An outflow boundary is crossing the area
ahead of the showers and storms with a few gusts up to 30kts
being possible, which prompted some airport warnings.
Convective-allowing models showing a final line of showers/storms
pushing through between ~04z and ~08z. Heavy rain and some
gusty winds are possible with any storms.

Dense river valley fog and mountain low stratus will be in full
force tonight in the wake of recent rainfall. Formation will
spur rather quickly tonight post-rainfall. IFR or lower is in
the forecast for almost all sites, outside of BKW where MVFR
cigs and vsbys with low stratus are expected.

Improvement to VFR will return by ~14z tomorrow with more
chances for showers and thunderstorms in the afternoon and
evening.

Winds will be light and variable to calm overnight with light
N'rly winds taking over on Thursday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing, location, and intensity for
showers/thunderstorms and fog/low stratus tonight may vary from
forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                             THU 08/14/25
UTC 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
EDT 1HRLY       23   00   01   02   03   04   05   06   07   08   09   10
CRW CONSISTENCY  H    M    H    L    L    L    M    M    M    H    M    H
HTS CONSISTENCY  H    H    H    H    L    L    M    M    M    M    L    M
BKW CONSISTENCY  H    H    L    M    L    M    M    L    M    H    H    H
EKN CONSISTENCY  H    H    H    M    M    M    M    H    H    H    M    H
PKB CONSISTENCY  H    L    L    L    L    L    M    M    M    H    L    M
CKB CONSISTENCY  H    L    L    L    L    M    M    M    L    L    L    L

AFTER 00Z FRIDAY...
IFR conditions are possible in thunderstorms Thursday evening.
IFR in early morning river valley fog possible into the weekend.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MEK
NEAR TERM...MEK/LTC
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...LTC

In the hours before

Local storm report, Aug 13, 9:46 PM EDT, 2 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
946 PM EDT Wed Aug 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 PM     Flash Flood      1 E Pea Ridge           38.41N 82.31W
08/13/2025                   Cabell             WV   Public

            Street/road flooding is being reported on
            Midland Trail (US-60) in Pea Ridge.

&&
Local storm report, Aug 13, 9:47 PM EDT, 2 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
947 PM EDT Wed Aug 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 PM     Flash Flood      Barboursville           38.40N 82.29W
08/13/2025                   Cabell             WV   Public

            Street/road flooding is being reported on
            Barbara Street in Barboursville.

&&
Special weather statement, Aug 13, 9:47 PM EDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Charleston WV
947 PM EDT Wed Aug 13 2025

KYZ102-103-105-WVZ005-140230-
Boyd KY-Carter KY-Lawrence KY-Wayne WV-
947 PM EDT Wed Aug 13 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN BOYD...NORTHWESTERN
LAWRENCE...SOUTHEASTERN CARTER AND WEST CENTRAL WAYNE COUNTIES
THROUGH 1030 PM EDT...

At 947 PM EDT, Doppler radar was tracking a strong thunderstorm near
Grayson Lake State Park, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Grayson, Grayson Lake State Park, Yatesville Lake State Park,
Webbville, Denton, Rush, Houckville, Grahn, Fallsburg, Willard,
Hitchins, and Buchanan.

This includes Interstate 64 in Kentucky between mile markers 161 and
173.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3837 8310 3833 8269 3822 8254 3809 8272
      3811 8289 3817 8292 3817 8298 3820 8301
      3820 8304 3818 8305 3823 8309 3824 8314
      3827 8317
TIME...MOT...LOC 0147Z 278DEG 22KT 3828 8302

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

08
Local storm report, Aug 13, 9:54 PM EDT, 2 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
954 PM EDT Wed Aug 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 PM     Flash Flood      1 SE Barboursville      38.39N 82.28W
08/13/2025                   Cabell             WV   Public

            Received a storm report of of street/road
            flooding on Martha Road in Barboursville.

&&
Special weather statement, Aug 13, 10:00 PM EDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Charleston WV
1000 PM EDT Wed Aug 13 2025

WVZ015-026-515-517-140245-
Northwest Raleigh WV-Boone WV-Kanawha WV-Northwest Fayette WV-
1000 PM EDT Wed Aug 13 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL KANAWHA...
NORTHWESTERN RALEIGH...WESTERN FAYETTE AND SOUTHEASTERN BOONE
COUNTIES THROUGH 1045 PM EDT...

At 1000 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Burnwell, or 14 miles east of Madison, moving southeast
at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Burnwell, Powellton, Whitesville, Sylvester, Dorothy, Leewood,
Stickney, Artie, Naoma, Prenter, and Eskdale.

This includes West Virginia Turnpike between mile markers 60 and 68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3801 8169 3813 8152 3800 8127 3784 8137
      3782 8156
TIME...MOT...LOC 0200Z 316DEG 16KT 3802 8155

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

08
Local storm report, Aug 13, 11:24 PM EDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
1124 PM EDT Wed Aug 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     Flash Flood      1 ENE Proctorville      38.44N 82.36W
08/13/2025                   Lawrence           OH   Fire Dept/Rescue

            Report of flooding near the body shop on
            County Road 107. Photo included with report
            shows water up to the top of the tires on a
            vehicle.

&&

JLB

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:00 PM EDTSpecial Weather StatementRLXCabell, Lincoln45 min
Aug 13, 8:04 PM EDTSevere Thunderstorm WarningRLXCabell, Lincoln, Putnam26 min
Aug 13, 9:24 PM EDTFlash Flood WarningRLXCabell, Kanawha, Lincoln, Putnam5 hr
Aug 13, 10:00 PM EDTSpecial Weather StatementRLXBoone45 min

Nearby

Flash Flood Warnings in West Virginia, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.